Israel Journal of Mathematics

, Volume 78, Issue 1, pp 33–49 | Cite as

An operator solution of stochastic games

  • A. Maitra
  • W. Sudderth


A class of zero-sum, two-person stochastic games is shown to have a value which can be calculated by transfinite iteration of an operator. The games considered have a countable state space, finite action spaces for each player, and a payoff sufficiently general to include classical stochastic games as well as Blackwell’s infiniteG δ games of imperfect information.


Gambling Problem Imperfect Information Operator Solution Stochastic Game Average Reward 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    T. Bewley and E. Kohlberg,The asymptotic theory of stochastic games, Math. Oper. Res.1 (1976), 197–208.zbMATHMathSciNetGoogle Scholar
  2. [2]
    D. Blackwell, InfiniteG δ games with imperfect information, Zastos. Mat.10 (1969), 99–101.MathSciNetzbMATHGoogle Scholar
  3. [3]
    D. Blackwell, Operator solution of infiniteG δ games of imperfect information, inProbability, Statistics and Mathematics, Papers in Honor of S. Karlin (T. W. Anderson, K. B. Athreya and D. L. Iglehart, eds.), Academic Press, New York, 1989, pp. 83–87.Google Scholar
  4. [4]
    D. Blackwell and T. S. Ferguson,The big match, Ann. Math. Statist.39 (1968), 159–163.CrossRefMathSciNetzbMATHGoogle Scholar
  5. [5]
    C. Dellacherie and P. A. Meyer,Ensembles analytiques et temps d’arrêt, inSeminaire de Probabilités IX, Lecture Notes in Math. 465, Springer-Verlag, Berlin and New York, 1975, pp. 373–389.Google Scholar
  6. [6]
    L. Dubins, A. Maitra, R. Purves and W. Sudderth,Measurable, nonleavable gambling problems, Isr. J. Math.67 (1989), 257–271.zbMATHCrossRefMathSciNetGoogle Scholar
  7. [7]
    L. E. Dubins and L. J. Savage,Inequalities for Stochastic Processes, Dover, New York, 1976.zbMATHGoogle Scholar
  8. [8]
    D. Gillette,Stochastic games with zero-stop probabilities, inContributions to the Theory of Games III, Ann. Math. Studies, No. 39, Princeton University Press, Princeton, 1957, pp. 179–187.Google Scholar
  9. [9]
    A. J. Hoffman and R. M. Karp,On nonterminating stochastic games, Management Sci.12 (1966), 359–370.MathSciNetCrossRefGoogle Scholar
  10. [10]
    E. Kohlberg,Repeated games with absorbing states, Ann. Statist.2 (1974), 724–738.zbMATHCrossRefMathSciNetGoogle Scholar
  11. [11]
    A. Maitra, V. Pestien and S. Ramakrishnan,Domination by Borel stopping times and some separation properties, Fund. Math.35 (1990), 189–201.MathSciNetGoogle Scholar
  12. [12]
    J.-F. Mertens and A. Neyman,Stochastic games, Int. J. Game Theory10 (1981), 53–66.zbMATHCrossRefMathSciNetGoogle Scholar
  13. [13]
    M. Orkin,Infinite games with imperfect information, Trans. Am. Math. Soc.171 (1972), 501–507.zbMATHCrossRefMathSciNetGoogle Scholar
  14. [14]
    L. Shapley,Stochastic games, Proc. Natl. Acad. Sci. U.S.A.39 (1953), 1095–1100.zbMATHCrossRefMathSciNetGoogle Scholar
  15. [15]
    W. Sudderth,On measurable gambling problems, Ann. Math. Statist.42 (1971), 260–269.CrossRefMathSciNetzbMATHGoogle Scholar

Copyright information

© The Magnes Press 1992

Authors and Affiliations

  • A. Maitra
    • 1
  • W. Sudderth
    • 1
  1. 1.School of StatisticsUniversity of MinnesotaMinneapolisUSA

Personalised recommendations